Features

Farmer’s night sweats a mystery

DEAR DR. GOTT: I am an 80-year-old retired farmer. I have night sweats that begin at 10 p.m. and last until 10 a.m. I have to change my pajamas three times a night. This has been going on for three months now. I have been tested by infection, kidney, heart, lung and urology specialists, but everything checks out. I have no fever, diarrhea, vomiting or weight loss, and I continue to have a good appetite. Every blood test that has been taken (for which it seems I have given several pints of blood) is normal.

I did have a malignant tumor on my prostate in 1996. After both were removed and the tissue was tested, I did not have to undergo chemotherapy or radiation. My PSA was 0 for nine years, but it is now reading 1.08. I also had a slight stroke six months before I started having the night sweats. The part of the brain affected was two small spots above the forehead. There were no visible signs of even having a stroke when the event occurred.

I take the following meds: albuterol, Advair, allopurinol, doxycycline, levothyroxine, Diovan, warfarin and fexofenadine. All meds have been checked for possible reactions. I am a male, stand 5 feet, 6 inches tall, and weigh 192 pounds. Please help. I’m miserable.

DEAR READER: The thing that stands out in my mind is your prostate cancer. You say both were removed. I take this to mean the tumor and the prostate gland itself. However, the problem with this situation is that now your PSA level is going up, which means that there must be some prostate tissue still present. Your rising level could indicate that the cancer was not eradicated entirely and is now making itself known. Your urologist should be examining you thoroughly to check for any possibility that the cancer has returned.

My next thought would be your stroke. Your neurologist would be able to tell you if the damage to your brain could have resulted in your night sweats.

Other causes of night sweats include medication side effects, certain infections, changes in various hormone levels (such as testosterone, thyroid, etc.) and some neurological disorders.

You say that your medications have been checked, but I will review them briefly. Albuterol and Advair are most commonly used to treat asthma. Allopurinol is primarily used for gout and may cause abnormal sweating. Doxycycline is an antibiotic. Levothyroxine is a thyroid hormone-replacement drug used to treat hypothyroidism. Side effects from this drug are typically caused by therapeutic overdose and resemble hyperthyroidism, of which excessive sweating is a symptom. Diovan is used for the control of hypertension. Warfarin is an anticoagulant used in patients with certain clotting disorders, blood clots, heart attack, stroke and more. Fexofenadine is used to treat seasonal allergies and uncomplicated idiopathic hives.

Two of these medications specifically list sweating as a side effect, but there is a possibility that two or more of these could be interacting, causing unwanted effects. Sit down with your primary-care physician or an internist to discuss the situation, and review the results from your plethora of specialists. Perhaps the answer is simple but your specialists are missing it because they are not looking at you as a whole body.

To provide related information, I am sending you a copy of my Health Report “The Prostate Gland.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. An order form is also available for printing at my Web site, www.AskDrGottMD.com.



Click here to comment on this story »



Blogs

Political geeks may love new elections website

Political geeks may surpass even baseball nerds in their love of numbers. The American political system probably aids and abets this through a complicated set of rules, districts and qualifiers ...



Weekend Wild Card — 7.30-31.16

I scratched another back yard honey-do off my list this weekend already by finishing another one of those projects that had been on the waiting list for years. It involved ...




Saving for the future

sponsored According to two 2015 surveys, 62 percent of Americans do not have enough savings to handle an unexpected emergency, much less any long-term plans.



Sections


Profile

Contact the Spokesman

Main switchboard:
(509) 459-5000
Customer service:
(800) 338-8801
Newsroom:
(509) 459-5400
(800) 789-0029
Back to Spokesman Mobile